Impact factor 0.175

Signa Vitae

Journal of Intensive Care and Emergency Medicine

Page 2 of 3

Acute intoxication and poisoning in children: the experience of a tertiary-care hospital from 2001-2012

Abstract

The frequency and distribution of acute intoxications and poisoning from non-pharmacological substances in children was evaluated in this observational-descriptive study. This was done by analyzing all admissions to the Emergency Room of our University in Rome during the period 1st January 2001 to 31st December 2012. We found 249 patients aged 0-14 years: 147 males and 102 females. The highest incidence occurred in the first 4 years of life: 44.2% in the 1-2 year age-group. Cases were mostly related to solvents (44.6%), natural products (17.7%), agricultural products (12.9%), corrosive acids and alkaline caustics (14.8%). Most admissions occurred during the time slot 18:00 to 21:00 (23.7%). No clinical symptoms were observed in 116 children (46.6% of the total), and physical examination was unrevealing. The remaining 133 displayed nausea/vomiting (22%) and pharyngeal hyperemia (18.8%). Laboratory tests and imaging studies were only performed in selected cases. In terms of consulting requests, the Poisons Center was contacted 156 times (62.6% of cases), the Pediatric Intensive Care Unit 38 times (15.2%), and the surgeon-endoscopist 18 times (7.2%). A short period of observation and monitoring in the Emergency Room was warranted in 106 children (42.5%). Gastroprotective drugs were used in 75 cases (30.1%) and activated charcoal in 18 (7.2%). Nintey-five children (38.2%) were admitted to the pediatric department , but no complications occurred. Targeted information programs in schools and during pediatric check-ups should decrease the risk of ingestion of non-pharmacological substances in children, and the costs of its management.

Key words: intoxication, poisoning, child

Read More

Carbamazepine overdose presenting as a diabetes insipidus – like condition in a child

Abstract

Carbamazepine is a commonly used antiepileptic medication. In overdoses it can produce various side effects involving neurological, cardiac, hematological and endocrinal systems. Inappropriate secretion of Anti Diuretic Hormone (ADH) is a well-known complication of carbamazepine toxicity. We are reporting an unusual complication in an adolescent girl with intentional carbamazepine overdose. A sixteen year old female with carbamazepine ingestion presented to our hospital with altered sensorium. On admission she was found to have a very high serum carbamazepine level and metabolic acidosis. In contrast to the possible inappropriate secretion of ADH, as an adverse effect of carbamazepine, her hospital course was complicated with a diabetes insipidus – like condition following treatment with multiple doses of activated charcoal and sodium bicarbonate therapy.

Key words: Carbamazepine, Diabetes Insipidus, activated charcoal, child

Read More

The most common conditions in children that require haemodialysis

Abstract

Haemodialysis is a fast and efficient method for removing toxins from the body in a straightforward manner. This has been a regular practice at the Paediatric Clinic in Sarajevo, Department of Paediatric Intensive Therapy since January 2009. By December 2014 there were 34 patients treated by haemodialysis, who had undergone 253 haemodialyses in total. There were 18 (52.9%) primary nephrologic patients, while 16 (41.05%) were patients whose renal failure was caused by other etiology. The main objective of this paper is to present the most common conditions in childhood that require haemodialysis in its treatment. The Department of Paediatric Intensive Therapy for this period had hospitalized 1,226 patients in total. Out of this number 2.77% of patients required the application of haemodialysis in their treatment.

The results show that the most common renal causes to perform haemodialysis are: haemolytic uremic syndrome (HUS), chronic renal failure, nephrotic syndrome and congenital bilateral nephrolithiasis. For the others, the most common non-renal causes are multiple organ dysfunction syndrome (MODS) that occurs as a result of cardiac insufficiency, hepatic insufficiency or after surgeries, as well as in hemato-oncologic diseases.

Key words: child, haemodialysis

Read More

The risk of central line-associated bloodstream infections with different types of central vascular catheters in a multidisciplinary neonatal and pediatric intensive care unit

Abstract

Objective. Central line-associated bloodstream infections (CLABSIs) are a significant cause of morbidity in critically ill neonates and children. The objective of this study was to compare CLABSI rate associated with different types of central vascular catheters (CVCs) in a multidisciplinary neonatal and pediatric intensive care unit (ICU).
Methods. A prospective cohort study was conducted in a multidisciplinary neonatal and pediatric ICU. All patients, admitted between January 1st 2011 and February 29th 2012, requiring a CVC were included and monitored for CLABSI (defined by CDC/NHSN criteria). CLABSI rates were calculated for each type of CVC as CLABSI episodes/1000 catheter-days. CLABSI rates were compared between patients with single and multiple CVCs.
Results. Of the 557 patients admitted, 362 (65%) required insertion of a CVC (4259 patient-days, 3225 catheter-days, CVC utilization ratio 0.76). There were 14 episodes of CLABSI. CLABSI rate was lowest for umbilical catheters (0/1000 catheter-days), followed by short-term noncuffed and nontunneled CVCs (3.1/1000 catheter-days) and peripherally inserted CVCs (8.8/1000 catheter-days). Higher rates were observed with long-term cuffed and tunneled CVCs (15.9/1000 catheter days) and noncuffed, nontunneled CVCs for temporary renal replacement therapy (RRT) (20.0/1000 catheter days). CLABSI rate expressed per 1000 catheter-days was 3.0 and 19.7 for patients with single or multiple CVCs at the same time, respectively.
Conclusion. The use of noncuffed, nontunneled CVCs for temporary RRT and the presence of multiple CVCs at the same time are associated with a significant increase in the rate and risk of developing CLABSI in a multidisciplinary neonatal and pediatric ICU population.

Key words: central line-associated bloodstream infections, nosocomial infections, central vascular catheter, bloodstream infections, pediatric intensive care unit, neonate, child

Read More

Rapid-response extracorporeal membrane oxygenation to support failed conventional cardiopulmonary resuscitation (E-CPR) in children – case reports and literature review

Abstract

The use of extracorporeal membrane oxygenation (ECMO) to support failed conventional cardiopulmonary resuscitation e.g. ECMO cardiopulmonary resuscitation (E-CPR) in children has been increasing. We report on the first three patients in whom E-CPR was used at our institution, a low volume surgical centre. Patient’s diagnoses were: influenza B myocarditis, truncus arteriosus two days after complete surgical repair and cardiogenic shock during adenovirus infection with a discovered recoarctation of the aorta. The use of E-CPR rescued 1 patient (33%) out of three. Apart from high volume surgical centres, E-CPR can also be implemented in low volume centres with a trained in-house ECMO team, in selected cases.

Key words: cardiopulmonary resuscitation, child, extracorporeal membrane oxygenation, refractory cardiac arrest

Read More

Page 2 of 3

© 2019. Signa Vitae. Except where otherwise noted, content on this site is licensed under a Creative Commons Attribution 4.0 International license.